Alert archive / Utah / Excessive Heat Warnings in 2021

Excessive Heat Warning 4, NWS Salt Lake City, UT

September 6, 2021Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this excessive heat warning at Sep 6, 2021, 3:04 AM MDT for Iron County, Kane County, Washington County, Utah. It took effect at Sep 7, 2021, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2021, 3:04 AM MDT (09:04 UTC)
In effect from
Sep 7, 2021, 12:00 PM MDT
Expired
Sep 8, 2021, 9:00 PM MDT
In force
33 hr
Issued by
NWS Salt Lake City, UT

Counties Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 13 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3983 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS75 KSLC 060904
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
304 AM MDT Mon Sep 6 2021

UTZ123-124-062100-
/O.NEW.KSLC.EH.W.0004.210907T1800Z-210909T0300Z/
Lower Washington County-Zion National Park-
Including the cities of St George, Hurricane, Ivins, 
and Springdale
304 AM MDT Mon Sep 6 2021

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO 9 PM MDT
WEDNESDAY...

* WHAT...Dangerously hot conditions with high temperatures between
  105 and 107 expected in St. George and Zion Canyon. In St. 
  George, low temperatures between 72 and 75. In Zion, low 
  temperatures in the upper 60s.

* WHERE...Lower Washington County and Zion National Park.

* WHEN...From noon Tuesday to 9 PM MDT Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
383 
WWUS75 KSLC 062049
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
249 PM MDT Mon Sep 6 2021

UTZ123-124-070515-
/O.CON.KSLC.EH.W.0004.210907T1800Z-210909T0300Z/
Lower Washington County-Zion National Park-
Including the cities of St George, Hurricane, Ivins, 
and Springdale
249 PM MDT Mon Sep 6 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
9 PM MDT WEDNESDAY...

* WHAT...Dangerously hot conditions with high temperatures between
  105 and 108 expected in St. George and Zion Canyon. In St.
  George, low temperatures between 71 and 75. In Zion, low 
  temperatures in the upper 60s.

* WHERE...Lower Washington County and Zion National Park.

* WHEN...From noon Tuesday to 9 PM MDT Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
547 
WWUS75 KSLC 070931
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
331 AM MDT Tue Sep 7 2021

UTZ123-124-080000-
/O.CON.KSLC.EH.W.0004.210907T1800Z-210909T0300Z/
Lower Washington County-Zion National Park-
Including the cities of St George, Hurricane, Ivins, 
and Springdale
331 AM MDT Tue Sep 7 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TODAY TO
9 PM MDT WEDNESDAY...

* WHAT...Dangerously hot conditions with temperatures up to 107 
  expected.

* WHERE...Lower Washington County and Zion National Park.

* WHEN...From noon today to 9 PM MDT Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
220 
WWUS75 KSLC 072103
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
303 PM MDT Tue Sep 7 2021

UTZ123-124-080515-
/O.CON.KSLC.EH.W.0004.000000T0000Z-210909T0300Z/
Lower Washington County-Zion National Park-
Including the cities of St George, Hurricane, Ivins, 
and Springdale
303 PM MDT Tue Sep 7 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM MDT
WEDNESDAY...

* WHAT...Dangerously hot conditions with temperatures up to 108 
  expected.

* WHERE...Lower Washington County and Zion National Park.

* WHEN...Through 9 PM MDT Wednesday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
085 
WWUS75 KSLC 081226
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
626 AM MDT Wed Sep 8 2021

UTZ123-124-090300-
/O.CON.KSLC.EH.W.0004.000000T0000Z-210909T0300Z/
Lower Washington County-Zion National Park-
Including the cities of St George, Hurricane, Ivins, 
and Springdale
626 AM MDT Wed Sep 8 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Dangerously hot conditions with temperatures up to 107.

* WHERE...Lower Washington County and Zion National Park.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
981 
WWUS75 KSLC 090320
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
920 PM MDT Wed Sep 8 2021

UTZ123-124-090430-
/O.EXP.KSLC.EH.W.0004.000000T0000Z-210909T0300Z/
Lower Washington County-Zion National Park-
Including the cities of St George, Hurricane, Ivins, 
and Springdale
920 PM MDT Wed Sep 8 2021

...EXCESSIVE HEAT WARNING HAS EXPIRED...

Temperatures are expected to gradually decrease beginning Thursday
and continue to decrease into the weekend. Excessive heat across
lower Washington County and Zion National Park has ended, 
therefor the warning has been allowed to expire.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this excessive heat warning went out at Sep 5, 3:37 PM MDT, 11 hours 27 minutes earlier.

Area forecast discussion, Sep 5, 3:37 PM MDT, 11 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
337 PM MDT Sun Sep 5 2021

.SYNOPSIS...A ridge of high pressure will build over the area
through middle of the week resulting in very warm to hot and dry
conditions. The ridge will be nudged east due to an incoming but
weakening trough moving to the West Coast by late Thursday or
Friday.

&&

.SHORT TERM (Through 12Z/6AM MDT Wednesday)...Nothing but clear
skies across the CWA this afternoon and this will be the case
through Monday as the ridge builds into Nevada. Unfortunately, the
otherwise typically pristine skies will have a veil of thin smoke
across the north Monday while it should be relatively smoke free
farther south. More widespread but still somewhat thin smoke will
prevail Tuesday.

This ridge's 500mb heights are expected to reach 1 to 2 standard
deviations above normal, which will result in well above normal
temperatures Monday and Tuesday. Mountains will have the greatest
departure from normal being 8-14 degrees above normal these days,
while the valleys will before 5-10 degrees above normal. This
will be due to the valley inversion starting to take a toll on the
air mass being able to fully mix out as the nights get longer as
we head into fall.

.LONG TERM (After 12Z/6AM MDT Wednesday)...Anomalously strong high
pressure will drive unseasonably warm temperatures across the
region. Models suggest the high peaking with nearly 598dam 500mb
height, which if verified would check in well above the 90th
percentile for this time of year. This is especially noticeable in
northern Utah and high mountain locations where forecast daily max
temperatures are pushing 10-15 degrees above climatological normals.
The NBM continues warming surface temperatures over prior forecast
cycles as portions of the ensemble membership continue to amplify
the ridge into midweek and slow the progression of its axis eastward.

Models are in fair agreement that by late Thursday, the ridge axis
will shift to the east of the forecast area, placing southern and
western Utah back into an area with increased probability of
unsettled weather. At this time much of the moisture remains well to
the southwest with little in the way of flow to transport it into
the region, though there will still be a need to watch for
thunderstorms initiating off of terrain moving to the north through
the southernmost counties in Utah. A trough developing over the
Pacific Northwest will translate along the Canadian border, but no
longer appears to displace the ridge as seen in prior forecast
cycles. This will substantially limit the extent and probability of
precipitation for the forecast area on both Thursday and Friday, as
reflected in the lower PoPs statewide.

With the area of greatest subsidence and warming to the east,
temperatures will be able to run closer to average through the
weekend. Low PoPs continue to be advertised across the high terrain
through the weekend with substantial amounts of uncertainty relating
to the amplitude of another trough likely passing through the
northern edge of the forecast area and its ability to weaken the
strong ridge that will be in place.

&&

.AVIATION...KSLC...Light north to northwesterly winds will remain in
place through 03z prior to switching back to the southeast for the
overnight hours. Speeds are expected to remain at or below 7 knots.
VFR conditions will continue to prevail through the valid TAF
period.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected to
prevail across the airspace through the valid TAF period under
mostly clear skies. Smoke will remain aloft and not cause any
aviation impacts across the terminals.

&&

.FIRE WEATHER...The ridge will take its time building and remaining
over Utah through most of this week. Temperatures will be
approaching record challenging levels Tuesday through Thursday.
ALong with this heat RH values will continue to dip into the lower
teens and upper single digits in the valleys and in the teens in
the mountains. other than some enhanced winds near the Idaho and
Wyoming borders and in the western Uinta Basin Monday, winds will
be mainly terrain driven through most of this week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Fire Weather Watch from Monday afternoon through Monday evening
     for WYZ277.

&&

SHORT TERM...Struthwolf
LONG TERM...Wessler
AVIATION...Merrill
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 5, 4:27 AM MDT, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
427 AM MDT Sun Sep 5 2021

UTZ101>131-WYZ021-061030-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
427 AM MDT Sun Sep 5 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may return to the area late next
week into early next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Spotter activation will not be needed.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Excessive Heat Warnings in Utah, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.